Alert archive / Kentucky / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 52, NWS Louisville, KY

April 28, 1999Jefferson County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Apr 28, 1999, 4:13 PM EDT for Jefferson County, Kentucky. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 28, 1999, 4:13 PM EDT (20:13 UTC)
Expired
Apr 28, 1999, 4:45 PM EDT
In force
32 min
Issued by
NWS Louisville, KY
Area
Whole counties

County Jefferson County, KY

What was reported inside it

TimeReportWhereRemark
Apr 28, 4:30 PM EDTThunderstorm Wind 50Fern Creek, KYTrees down

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.2 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 1999-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 1999-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
584 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 2:50 PM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Apr 28, 2:50 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE, KY
250 PM EDT WED APR 28 1999

WARMING OF THE MOIST / LOW LAYERS PLUS COLD AIR SWEEPING IN ALOFT..
HAS INSTIGATED NUMEROUS SHWRS/TSTMS ACRS FA THIS AFTN.  MODELS VERY
SIMILIAR IN TAKING SRN IL VERTICALLY STACKED LOW  SEWD OVNGT INTO
TN BY THU MRNG.  THE SHORT TERM CONCENTRATION  OF PCPN SHUD BE ACRS
CNTRL KY/SRN IND NEAR LOW  LVL CONVG BNDRY... AXIS OF 1000-2000J/KG
CAPES...THETA E RDG AXIS... AND ON NOSE OF WLY JET STREAK. WILL HIT
POPS HARD TNGT MUCH OF FA..WITH A DMNSHG TREND NRN PART OF FA AFTER
MIDNIGHT. LARGE HAIL AGAIN WILL BE THE PRIMARY SVR WX MODE THRU THE
EVNG. TEMPS OK FM FAN/FWC GUIDE.

AS TROFFINESS THEN SLIPS SOUTH THRU RGN ON THU...CLDS/PCPN SHUD ALSO
SLIP SOUTH WITH TIME.  WILL  HOLD ONTO SML PCPN CHC SDF-LEX CORRIDOR
ERY...AND KEEP CHCS GOING SRN KY ALL DAY. HAVE PLAYED A BIT MORE OF
A CONSERVATIVE APPROACH WITH CLEARING NRN SECTIONS THU AFTN...AS
SOUNDING INFO STILL SHOWS LINGERING LOW LVL MOIST.

AS FLOW BECOMES MORE ANTICYCLONIC WITH TIME AND TROF SLIPS INTO THE
DEEP SOUTH... QUIET WX WILL ENCOMPASSE ENTIRE FA FOR THE END OF THE
WORK WEEK.

H85 THERMAL PTN...PLUS GOING THICKNESSS...SUPPORTS FWC/FAN GUIDE
OF COOLING TREND THRU FRI.

.SDF...NONE.
STUREY

In the hours before

Special weather statement, Apr 28, 10:40 AM EDT, 5 hours 33 minutes before
KYZ023>043-045>049-053>057-061>067-070>078-081-082-INZ076>079-083-
084-089>092-282200-

CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1040 AM EDT WED APR 28 1999

THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF
SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND EVENING ACROSS
CENTRAL KENTUCKY.

AN UPPER LEVEL LOW PRESSURE SYSTEM IN SOUTHERN ILLINOIS WILL
MOVE INTO KENTUCKY LATER TODAY. THE COMBINATION OF A MILD...MOIST
AIRMASS AT THE SURFACE...COUPLED WITH COLD AIR ALOFT
(IN ASSOCIATION WITH THE UPPER LOW) WILL HELP TO PRODUCE SHOWERS
AND THUNDERSTORMS ACROSS THE REGION.

BECAUSE OF THE COLD AIR ALOFT...SOME OF THE STRONGEST THUNDERSTORMS
MAY PRODUCE HAIL.

THIS IS A PRELIMINARY OUTLOOK.  STAY TUNED TO NOAA WEATHER RADIO
FROM THE NATIONAL WEATHER SERVICE OR THE MEDIA FOR THE LATEST
INFORMATION. SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS
AFTERNOON.

STUREY
Special weather statement, Apr 28, 10:40 AM EDT, 5 hours 33 minutes before
KYZ023>043-045>049-053>057-061>067-070>078-081-082-INZ076>079-083-
084-089>092-282200-

CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1040 AM EDT WED APR 28 1999

THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF
SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND EVENING ACROSS
CENTRAL KENTUCKY.

AN UPPER LEVEL LOW PRESSURE SYSTEM IN SOUTHERN ILLINOIS WILL
MOVE INTO KENTUCKY LATER TODAY. THE COMBINATION OF A MILD...MOIST
AIRMASS AT THE SURFACE...COUPLED WITH COLD AIR ALOFT
(IN ASSOCIATION WITH THE UPPER LOW) WILL HELP TO PRODUCE SHOWERS
AND THUNDERSTORMS ACROSS THE REGION.

BECAUSE OF THE COLD AIR ALOFT...SOME OF THE STRONGEST THUNDERSTORMS
MAY PRODUCE HAIL.

THIS IS A PRELIMINARY OUTLOOK.  STAY TUNED TO NOAA WEATHER RADIO
FROM THE NATIONAL WEATHER SERVICE OR THE MEDIA FOR THE LATEST
INFORMATION. SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS
AFTERNOON.

STUREY

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 3:43 PM EDTSevere Thunderstorm WarningLMKJefferson32 min
Apr 28, 3:45 PM EDTSevere Thunderstorm WarningLMKNelson, Spencer30 min
Apr 28, 4:01 PM EDTSevere Thunderstorm WarningLMKBullitt29 min
Apr 28, 4:58 PM EDTSevere Thunderstorm WarningLMKHenry, Oldham32 min
Apr 28, 5:15 PM EDTSevere Thunderstorm WarningLMKTrimble25 min
Apr 28, 5:41 PM EDTSevere Thunderstorm WarningLMKHardin, Meade29 min
Apr 28, 6:44 PM EDTFlash Flood WarningLMKHardin61 min
Apr 28, 6:45 PM EDTSevere Thunderstorm WarningLMKAdair30 min
Apr 27, 10:10 PM EDTSevere Thunderstorm WarningLMKDubois45 min
Apr 28, 2:22 PM EDTSevere Thunderstorm WarningLMKPerry23 min
Apr 28, 3:14 PM EDTSevere Thunderstorm WarningLMKCrawford46 min
Apr 28, 4:01 PM EDTSevere Thunderstorm WarningLMKCrawford, Harrison44 min
Apr 28, 4:26 PM EDTFlash Flood WarningLMKCrawford2 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.